Results 1 to 7 of 7

Thread: stretched bladder

  1. #1

    stretched bladder

    My urologist informed me today that my bladder is stretched out and I will most likely have to cath. myself several times a day as I retain about 400-500 ML of urine even after I urinate normally. Apparently I had been retaining and not evacuating fully, gradually for some time,although I had no indication of a problem until approx. 1-1/2 mos. ago when I was having to urinate quite often. My G.P. and I then discovered I hed been retaining approx. 3-1/2 QUARTS of urine, although I don't believe I had been retaining that lg. of amount for more than a week or so, if that. My big question is; is there ANYTHING that can be done, exercise,weight loss,medication,anything, that has been known to restore bladder muscle tone and/or possibly shrink my bladder at all? I had acute transverse myelitis in '90 at which time I had to cath. myself for +/- 2-1/2 mos.,but fully recovered after a couple of years, also had gamma-knife surgery on a walnut-sized non-malignant, slow growing tumor at the base of my brain in Sept. '02, but otherwise am a healthy 47-yr. old male of normal weight. Any feedback here is very welcome,and thankyou.

  2. #2
    You might discuss Bethanachol (urecholine) with your urologist. This is a medication that increases bladder contractions thereby improving the muscle tone of your bladder. It can be given orally or via subcutaneous injection.
    If you would prefer not doing medication, just the fact of you not over-distending your bladder by cathing several times a day may improve the muscle tone.

    JM

  3. #3
    Senior Member MikeC's Avatar
    Join Date
    Dec 2003
    Location
    Tampa, FL
    Posts
    1,223
    A related question. I void some when I do my bowel program and I can sit on the toilet and void when I feel the need. However, I don't empty the bladder this way. Is it necessary to cath every time I attempt to void (6 times a day) or can I cath 2 or 3 times to completely empty my bladder?

    T12, Oct 2003

  4. #4
    yes, the reflex contraction by why a spontaneous voider depends often gets weaker over time, with a resultant increase in residual urine.

    urocholine has some undesireable side effects if i remember correctly.

    one last ditch effort you can try is using a foley for 6 weeks. collapsing the bladder down to zero for this time can possibly give it a break and get some spring back. highly unlikely though

  5. #5
    Originally posted by crags:

    yes, the reflex contraction by why a spontaneous voider depends often gets weaker over time, with a resultant increase in residual urine.

    urocholine has some undesireable side effects if i remember correctly.

    one last ditch effort you can try is using a foley for 6 weeks. collapsing the bladder down to zero for this time can possibly give it a break and get some spring back. highly unlikely though
    i used bethanecal 1st 3 years of injury, no side effects, i stopped taking it. i go on my own using a urinal, i go bout 200-300 cc each time, i dont have alot of holding power but enough, anything is better than cathing, that hurts badddddd

  6. #6
    Checked with my urologist a few days ago- he stated that urecholine has been proven to be ineffective for my condition (stretched [i.e.distended] bladder). My urologist is a younger Dr.,so I tend to believe that he is aquainted with most recent research,so...how effective is urecholine? Would it be worth trying (as opposed to serious side effects)?,should I seek a second opinion? Should I seek a physician who's willing to try it? Help! What's the scoop?

  7. #7
    Originally posted by KLD:


    Urecholine

    "This is an old med that we used to use a lot of in the 1960s and 1970s when all we thought was important was to reduce residuals, and everyone was using external catheters or padding for a "balanced bladder" goal. Little did we know that using this drug cause high bladder pressures, increased reflux, and kidney damage. Now days we know better, and rarely will you see this drug used for people with SCI. It can also have some fairly serious cardiovascular side effects, and can cause bowel accidents in some".

    We do not use this drug in our SCI rehab center either. I hope this information helps. PLG

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •